Efficient reliable rational interpolation

  • P. R. Graves-Morris
Part I: Invited Speakers
Part of the Lecture Notes in Mathematics book series (LNM, volume 888)


It is shown that Thiele fractions and Thiele-Werner fractions always provide representations for the solution of a given soluble, rational interpolation problem. A strategy which guarantees the accuracy of construction of Thiele-Werner interpolants is reviewed. Some difficulties in the selection of best library algorithms for rational interpolation are considered.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Arndt, H., (1980), “Ein verall gemeinerter Kettenbruch—Algorithmus zur rationalen Hermite—Interpolation”, Num. Math. 36, 99–107.MathSciNetCrossRefzbMATHGoogle Scholar
  2. Baker, G.A., Jr., (1975), “Essentials of Padé approximants”, Academic Press, N.Y..zbMATHGoogle Scholar
  3. Bultheel, A., (1979), “Recursive algorithms for the Padé table: two approaches” in “Padé approximation and its applications”, ed. L. Wuytack, Springer-Verlag, 211–230.Google Scholar
  4. Gallucci, M.A. and Jones, W.B., (1976), “Rational approximations corresponding to Newton series (Newton-Padé approximants)”, J. Approx. Theory 17, 366–392.MathSciNetCrossRefzbMATHGoogle Scholar
  5. Geddes, K.O., (1979), “Symbolic computation of Padé approximants”, A.C.M. Trans. Math. Software 5, 218–233.MathSciNetCrossRefzbMATHGoogle Scholar
  6. Graves-Morris, P.R., (1980), “Practical, reliable, rational interpolation”, J. Inst. Maths. Applics., 25, 267–286.MathSciNetCrossRefzbMATHGoogle Scholar
  7. Graves-Morris, P.R. and Hopkins, T.R., (1978), “Reliable rational interpolation”, Kent preprint; Num. Math., to be published.Google Scholar
  8. Maehly, H. and Witzgall, Ch. (1960), “Tschebyscheff-Approximationen in kleinen Intervallen II”, Num. Math. 2, 293–307.MathSciNetCrossRefzbMATHGoogle Scholar
  9. Meinguet, J., (1970), “On the solubility of the Cauchy interpolation problem” in “Approximation theory”, ed. A. Talbot, Academic Press, London, 137–163.Google Scholar
  10. Padé, H., (1892), “Sur la représentation approchée d'une fonction par des fractions rationelles”, Ann. Ecole Norm. 9 suppl., 1–93.Google Scholar
  11. Peters, G. and Wilkinson, J.H., (1971), “Practical problems arising in the solution of polynomial equations”, J. Inst. Math. Applics., 8, 16–35.MathSciNetCrossRefzbMATHGoogle Scholar
  12. Stoer, J., (1961), “Uber zwei Algorithmen zur Interpolation mit rationalen Funktionen”, Num. Math. 3, 285–304.MathSciNetCrossRefzbMATHGoogle Scholar
  13. Thacher, H.C. and Tukey, J.W., (1960) “Rational interpolation made easy by a recursive algorithm”, unpublished.Google Scholar
  14. Warner, D.D., (1974), “Hermite interpolation with rational functions”, Univ. of California thesis.Google Scholar
  15. Werner, H., (1963), “Rationale Tschebyscheff-Approximation, Eigenwerttheorie und Differenzenrechnung”, Archive for Radional Mechanics and Analysis 13, 330–347.MathSciNetCrossRefzbMATHGoogle Scholar
  16. Werner, H., (1979), “A reliable method for rational interpolation” in “Padé approximation and its applications”, ed. L. Wuytack, Springer-Verlag, 257–277.Google Scholar
  17. Werner, H., (1980). “Ein Algorithmus zur rationalen Interpolation” in “Numerische Methoden der Approximationtheorie 5”, eds. L. Collatz, G. Meinardus and H. Werner”, Birkhäuser, 319–337.Google Scholar
  18. Werner, H. and Schaback, R., (1972), “Praktische Mathematik II”, Springer-Verlag, p. 71.Google Scholar
  19. Wilkinson, J.H., (1963), “Rounding errors in algebraic processes”, Notes in applied science 32, H.M.S.O. London, chap. 1.zbMATHGoogle Scholar
  20. Wuytack, L., (1974), “On some aspects of the rational interpolation problem”, SIAM J. Num. Anal. 11, 52–60.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Srpinger-Verlag 1981

Authors and Affiliations

  • P. R. Graves-Morris
    • 1
  1. 1.Mathematical InstituteUniversity of KentCanterburyEngland

Personalised recommendations